Acne Medication Isotretinoin Increases Risk of Eye Disorders

This article originally appeared here.
Acne Medication Isotretinoin Increases Risk of Eye Disorders
Acne Medication Isotretinoin Increases Risk of Eye Disorders

(HealthDay News) – The acne medicine isotretinoin may be linked to a nearly two-fold increased risk of ocular adverse effects in users, according to a study published online April 16 in the Archives of Dermatology.

Meira Neudorfer, MD, from the Tel Aviv Medical Center in Israel, and colleagues retrospectively studied 14,682 teens and young adults prescribed isotretinoin for acne, identified from an electronic medical database. The teens were matched to isotretinoin-naive patients with acne and acne-free patients.

The researchers found that 13.8% of the isotretinoin group experienced ocular AEs, compared to 9.6% of the isotretinoin-naive group and 7.1% of the acne-free group. Over one year of follow-up, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.7) compared with the acne-free group, but not the isotretinoin-nave group. The isotretinoin group had higher relative risks for inflammatory and structural AEs.

"Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy," the authors write.

Abstract
Full Text (subscription or payment may be required)